SEXUAL DYSFUNCTION: ANTIDEPRESSANTS: Credit goes to Opester for this:
Very common on any of the SSRI's-Paxil, Prozac, Zoloft, Lexapro, Celexa, Luvox, etc.
You can try a couple things to resolve it:
1) Try Periactin (Cyproheptadine) a few hours prior to having relations-it's an antihistamine that is generic and inexpensive, but I believe it requires a Rx. It works for some people, but not all. You need about 4mg usually.
2) Ask your doc to add Wellbutrin-it often is prescribed to help with this side effect and is usually effective, but can add some other side effects (like sweating) but not everyone gets side effects.
3) Reduce the dosage or try a drug holiday occasionally, but check with your doc before decreasing.
4) Men can try Yohimbine or Viagra/Cialis if not otherwise contraindicated.
5) Try another SSRI-not all produce the side effect in every person. You can also try Cymbalta or Effexor which are both combined SSRI/SNRI and tend to diminish this side effect (similar to adding Wellbutrin).
Source(s):Psychotherapist for 20 years-very familiar with this side effect ~~~ switching to a different antidepressant with a lower reported incidence of sexual dysfunction, such as bupropion or mirtazapine. ~~~ Record this for later:
See: WITHDRAWING SAFELY- WITHDRAWING FROM PSYCHIATRIC MEDICATIONS in section 1, at http://www.ezy-build.net.nz/~shaneris and read at least the first 3 pages of section 2, and DEPRESSION PAGE Z.22 TAPERING OFF DRUGS: DETAILED METHOD
which includes advice on tapering off antidepressants, but it is unwise to discontinue any such medication "cold turkey". You could always go back to your previous dosage, or half of it, for a few days, then begin the weaning off, with medical advice as to how long (get a second opinion: read about how doctors are being manipulated, in section 1). Take at least 2, and preferably 3 weeks, before trying supplements, or herbal remedies, if tapering off antidepressants is involved. Also worth trying are the depression forums, http://crazymeds.us & http://www.psychforums.com
All antidepressants tend to blunt the emotions. Never rely on them, or St. John's wort, alone. See pages R, V, young women's depression, & teen depression, at ezy build, in section 2, and eventually the rest of the section, and for SEXUAL DYSFUNCTION: ANTIDEPRESSANTS: natural treatment, see the first page.
· 1 decade ago